MAUDE Adverse Event Report: BD MEDICAL - DIABETES CARE BD LOW-DOSE¿ U-100 INSULIN SYRINGE WITH BD MICRO-FINE¿ IV

BD MEDICAL - DIABETES CARE BD LOW-DOSE¿ U-100 INSULIN SYRINGE WITH BD MICRO-FINE¿ IV
Catalog Number 329461
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The date received by manufacturer has been used for this field.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that during use a bd low-dose¿ u-100 insulin syringe with bd micro-fine¿ iv permanently attached needle was found with a breach in sterile integrity.There was no report of exposure, injury or medical intervention needed.
 
Additional Manufacturer Narrative
Investigation summary: customer returned 34 1/2cc, 13mm, 28g bd insulin syringes in blister packs with the shelf carton from lot # 6172649.Customer states that the packaging was not sealed.All returned syringes were examined and 13 out of 34 samples exhibited a misaligned top and bottom web causing the blister pack to not be sealed correctly.A review of the device history record was completed for batch# 6172649.All inspections and challenges were performed per the applicable operations qc specifications.Investigation conclusion: based on the samples / photo(s) received the investigation concluded: confirmed: bd was able to duplicate or confirm the customer¿s indicated failure.Possible root causes include: it is possible during the sealing and cutting process, that if the machine is stopped and is run in ¿jog¿ mode, the top and bottom web will not seal properly.The vacuum in the autopack robot arm creates enough suction that it pulls air through the paper top web and pulls the syringe and plastic bottom web enough to allow the blister package to be packed into the cases without the syringes falling out.One machine cycle jogged through the machine would create 30 open packages with no heat applied and would be packed into 6 different cases.Each case could have up to 5 open blister packages in them.It¿s possible that some of the packages did not make it into the cases because the syringes fell out of the packages at the machine during the process of the robot arm putting them into the cases.It is likely that the web broke while the machine was running which required the operator to put the machine into jog mode to get the web back into the correct sequence in the machine.When this occurs there are syringes already in the pockets before the seal plate.The operator must also feed the web back through the machine after the web break.This could have caused the packages to have open seals along the long edge as the web was realigned in the machine.The web aligner eyes adjust the web to prevent it from getting too far out of alignment however after a web break the first few cycles may be far enough off to allow open seals.

Brand Name
BD LOW-DOSE¿ U-100 INSULIN SYRINGE WITH BD MICRO-FINE¿ IV
Common Device Name
INSULIN SYRINGE
Manufacturer (Section D)
BD MEDICAL - DIABETES CARE
1329 west highway 6
holdrege NE 68949
MDR Report Key7349427
Report Number1920898-2018-00167
Device Sequence Number580980
Product Code FMF
UDI-Device Identifier30382903294610
UDI-Public30382903294610
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K024112
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 04/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number329461
Device Lot Number6172649
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2018
Initial Date Received by Manufacturer 03/05/2018
Supplement Date Received by Manufacturer03/05/2018
Initial Report FDA Received Date03/19/2018
Supplement Report FDA Received Date04/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;